Hail, Meade
- When
- August 9, 2:28 PM MST
- Where
- Meade County, 6 mi NNE of Sturgis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.490, -103.463
A severe thunderstorm developed north of Sturgis and tracked southeast across southern Meade, eastern Pennington, and western Jackson Counties before weakening. The storm produced large hail and eventually strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed north of Sturgis and tracked southeast across southern Meade, eastern Pennington, and western Jackson Counties before weakening. The storm produced large hail and eventually strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 12:39 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 139 PM MDT Fri Aug 9 2019 .DISCUSSION...(This Evening Through Friday) Issued at 139 PM MDT Fri Aug 9 2019 Upper level analysis shows a broad ridge over much of the CONUS, along with embedded shortwaves. One shortwave is resulting in some storms over central SD early this afternoon. At the surface, a trough is pushing into the western Dakotas, with the low over SW SD, creating southerly winds across central SD. Under partly cloudy skies, temperatures across the CWA are rising into the 80s, with dew points ranging from the mid 50s across the west to mid to upper 60s farther east. By mid-afternoon, models are showing around 2000 J/kg MLCAPE across western and central SD, mainly ahead of the surface low. CAMs show storms mainly across central and eastern SD this afternoon and evening, supported by some upper-level divergence, but storms outside of that area (especially around the Black Hills) aren't out of the question. With 0-6 km shear around 40 kts, any of these storms have the potential to become severe. Furthermore, low-level CAPE, shear, helicity, along with LCLs around 500 m indicate the possibility for tornadoes across central SD. PWATs of 150 to 200% of normal across central SD, where rain fell this morning, increases the concern for flash flooding; however, storms should keep moving and not linger over one place for too long. The threat for severe weather across our CWA is expected to diminish early this evening. Light winds and lingering moisture will allow fog to develop tonight across the western SD plains, continuing into Saturday morning. Lows will be in the 60s. Another shortwave will push into the region Saturday afternoon, bringing the next round of thunderstorms. CAMs are not in agreement on storm coverage or timing, but they generally show storms developing across northeastern WY mid-afternoon, spreading into western SD early Saturday evening. Instability will be weaker than that of today, but with the shear will still be sufficient for a few strong to severe storms. The threat for tornadoes looks low. Highs Saturday will be in the 80s, with lows in the lower 60s. Fog could redevelop across the SD plains early Sunday morning. An upper low over the Pacific NW Sunday morning will transition to an open wave as it pushes over the northern Rockies and into the northern plains Sunday afternoon, flattening the ridge. This will bring strong upper-level energy to the region, along with low-level frontogenesis. Plenty of instability and shear will allow for severe thunderstorms, along with the potential for tornadoes. Upper flow next week will be more zonal, with periodic shortwaves passing through. Cooler air will filter into the region behind Sunday's system, resulting in highs in the 70s to lower 80s for early next week. Generally drier weather can be expected, with chances for occasional storms. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1122 AM MDT Fri Aug 9 2019 Isolated to scattered TSRA will develop this afternoon and evening with local MVFR conditions, hail, and strong gusty winds, especially east of a line from Lemmon to Faith to Wall and Pine Ridge. Areas of IFR conditions in low stratus and fog will develop after 08Z tonight and will begin to improve by 15Z on Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1203 PM MDT Fri Aug 9 2019 SDZ002-013-014-031-032-043-044-046-047-049-073-101300- Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains- 1203 PM MDT Fri Aug 9 2019 /103 PM CDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening, especially from 200 PM to 800 PM. Large hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>030-041-042-072-074-WYZ056>058-071-101300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1203 PM MDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening, especially from 200 PM to 800 PM. Large hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-101300- Northern Campbell-Southern Campbell- 1203 PM MDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1238 PM MDT Fri Aug 9 2019 SDZ032-043-091915- Jackson SD-Haakon SD- 1238 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAAKON AND NORTH CENTRAL JACKSON COUNTIES UNTIL 115 PM MDT... At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Kadoka, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kadoka. This includes Interstate 90 in South Dakota between Mile Markers 142 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4379 10163 4389 10177 4410 10155 4391 10127 TIME...MOT...LOC 1838Z 228DEG 25KT 4388 10163 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
125 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 8 N KADOKA 43.94N 101.48W
08/09/2019 E1.00 INCH JACKSON SD TRAINED SPOTTER
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 200 PM MDT Fri Aug 9 2019 SDZ031-092045- Pennington Co Plains SD- 200 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over Caputa, or 14 miles southeast of Rapid City, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Caputa, Farmingdale, and Thompson Butte. LAT...LON 4394 10305 4402 10306 4406 10266 4389 10266 TIME...MOT...LOC 2000Z 268DEG 20KT 4398 10300 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 8 ENE BELVIDERE 43.89N 101.14W
08/09/2019 E1.00 INCH JACKSON SD TRAINED SPOTTER
&&
TJGSpecial Weather Statement
National Weather Service Rapid City SD
226 PM MDT Fri Aug 9 2019
SDZ025-072-092115-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
226 PM MDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND NORTHEASTERN
LAWRENCE COUNTIES UNTIL 315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Onge, or 4 miles east of Spearfish, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spearfish, Sturgis, Whitewood, Saint Onge, Apple Springs and
northeastern Spearfish Canyon.
This includes Interstate 90 in South Dakota between Mile Markers 12
and 31.
LAT...LON 4447 10386 4457 10384 4457 10349 4455 10347
4437 10354
TIME...MOT...LOC 2026Z 283DEG 16KT 4452 10376
EaganSpecial Weather Statement National Weather Service Rapid City SD 309 PM MDT Fri Aug 9 2019 SDZ025-072-073-092200- Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 309 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND EAST CENTRAL LAWRENCE COUNTIES UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Sturgis, moving east at 20 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Sturgis, Fort Meade, and Bear Butte State Park. This includes Interstate 90 in South Dakota between Mile Markers 27 and 30. LAT...LON 4443 10360 4454 10356 4453 10315 4434 10324 TIME...MOT...LOC 2109Z 279DEG 19KT 4447 10352 Eagan
The Rapid City radar (KUDX), 65 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846234, 846235, 846236, 846237, 846238.